Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2005, 1:27 PM EST for Lawrence County, Martin County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 1:27 PM EST (18:27 UTC)
- Expired
- Aug 20, 2005, 2:02 PM EST
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, IN, Martin County, IN
The radar
The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:55 PM EST | TSTM WND DMG | Bedford, IN | LARGE TREE DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 12:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 201827
SVRIND
INC093-101-201900-
/O.NEW.KIND.SV.W.0178.050820T1827Z-050820T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
127 PM EST SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
THIS INCLUDES THE CITY OF BEDFORD
NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA
* UNTIL 200 PM EST
* AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF OOLITIC...
OR ABOUT 13 MILES WEST OF BEDFORD...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OOLITIC AROUND 140 PM EST
BEDFORD AROUND 145 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3890 8680 3874 8680 3870 8632 3873 8632
3878 8628 3889 8629
$$
JAS2 follow-up statements
000
WWUS53 KIND 201851
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 PM EST SAT AUG 20 2005
INC101-201901-
/O.CAN.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
MARTIN-
151 PM EST SAT AUG 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.
LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
3878 8628 3889 8629
$$
INC093-201900-
/O.CON.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
LAWRENCE-
151 PM EST SAT AUG 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM EST FOR
SOUTHERN LAWRENCE COUNTY...
AT 148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BEDFORD...MOVING EAST
AT 35 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.
LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
3878 8628 3889 8629
$$
JAS000
WWUS53 KIND 201902
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 20 2005
INC093-201912-
/O.EXP.KIND.SV.W.0178.000000T0000Z-050820T1900Z/
LAWRENCE-
202 PM EST SAT AUG 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY
EXPIRES AT 200 PM EST...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.
LAT...LON 3890 8670 3873 8669 3870 8632 3873 8632
3878 8628 3889 8629
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:00 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 20, 12:00 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1200 PM EST SAT AUG 20 2005 .DISCUSSION...A TROUGH OF LOW PRES WAS FOUND ACRS WI AND ERN IA EARLY THIS AFTERNOON. HIGH PRES WAS FOUND ACRS THE SERN STS. WATER VAPOR IMAGERY SHOWS VORT MAX OVR SOUTH CENTRAL CANADA PUSHING EAST...ALONG WITH A TROPICAL MOISTURE PLUME STREAMING ACRS NM INTO THE GREAT LAKES REGION. VISIBLE SATELLITE AND RADAR SHOW MAIN BOUNDRY FROM FORT WAYNE TO TERRE HAUTE. UPPER WINDFIELDS REMAIN FAIRLY UNIDIRCTIONAL THOUGH WHICH WILL AT LEAST HELP DIMINISH SOME OF THE SEVERE THREAT THIS EVENING. FCST CHALLENGE WL BE ENDING PRECIP AND TIMING OF COOLER AND DRIER AIR. ALL MODELS ARE IN FAIRLY GOOD AGREEMEMT AFTER THE COLD FRONTAL PASAGE IN THE BIG PICTURE...BUTH THERE ARE SOME SUBTLE DIFFERENCES. ETA SEEMS TOO QUICK WITH THE WIND SHIFT YET TOO SLOW WITH THE DRIER AIR MOVING IN. GFS LOOKS BETTER WITH WIND FIELDS TIMING AS WELL AS RESIDUAL MOISTURE. ISENTROPIC SUBSIDENCE IS QUITE STRONG. HENCE LEAN CLOSER TO THE GFS HERE AND JUST GO FOR PTCLDY SKIES. CAA MOVES IN ON SUNDAY AS DEW POINTS DROP TO THE LOWER 60S BY THE END OF THE DAY ON NW WINDS. H8 TEMPS FALL TO 12C-15C BY 00Z MON. HENCE WL LEAN T THE COOLER SIDE OF THE MAV FOR HIGHS ON SUNDAY. AS FOR SUNDAY NIGHT LOWS WILL LEAN TO THE COOLER SIDE BUY A COUPLE OF DEGREES GIVEN THE CAA. WILL ALSO GO WITH PCLOUDY SKIES DURING THE DAY SUNDAY AND MONDAY WITH CAA CREATING SOME COLD AIR STRATOCU. HIGH PRES BUILDS ACRS THE GRT LKS AND INDIANA ON MONDAY AND NW WINDS CONTINUE TO ADVECT COOLER AIR INTO THE STATE. H8 TEMPS ON MONDAY FALL ALL THE WAY TO 8C-10C...AND GIVEN THIS WL AGAIN LEAN COOLER ON HIGHS. .IND WATCHES/WARNINGS/ADVISORIES...NONE. && JEO
Hazardous weather outlook, Aug 20, 5:40 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 540 AM EST SAT AUG 20 2005 INZ021-028>031-035>049-051>057-060>065-067>072-211045- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 540 AM EST SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: DAMAGING STRAIGHT LINE WINDS LIGHTNING ISOLATED TORNADOES AREAS AFFECTED AND TIMING: ALL OF CENTRAL INDIANA MAY BE AFFECTED BY THUNDERSTORMS AFTER 100 PM. DISCUSSION: A TROUGH OF LOW PRESSURE WILL PUSH ACROSS CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY THREAT. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION EITHER. IF A THUNDERSTORM THREATENS YOUR AREA SEEK SHELTER IN STURDY BUILDING. IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 100 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:59 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.